You are the owner of this article.
You have permission to edit this article.
Edit
PUBLIC HEALTH

Fatal overdose caused by one fake pill

  • Updated
  • 0

A young person in the Carroll area died recently after ingesting what appeared to be a common painkiller that actually was a counterfeit pill containing the powerful synthetic opioid fentanyl.

“I’ve seen young people who will casually use street pills, and this is a nightmare,” said County Attorney John Werden, who reviewed the deceased person’s autopsy. “The street drugs they’re buying may very well be fentanyl.”

Law enforcement officers who responded to the report of the overdose thought the pills that caused it were oxycodone based on their appearance, but Werden said the autopsy showed fentanyl was the sole cause of death. Investigators believe just one pill caused the overdose.

Oxycodone is among a handful of prescription medications that sometimes are used recreationally for their intoxicating effects. They often cost $5 or more per pill, which gives incentive to people who obtain them legally from a doctor to sell them to acquaintances or others.

The pills also can be obtained through illegal narcotics supply chains, and some overseas manufacturers have begun substituting tiny doses of fentanyl to produce similar effects at lower production costs.

The problem is that fentanyl is so potent — more than 100 times more powerful than morphine — that a pure dose the size of several grains of salt can kill someone. Even skin contact with the drug can be dangerous.

“There is no quality control in these counterfeit pills,” Richard Salter Jr., of the U.S. Drug Enforcement Administration, said last year amid a significant increase in seized fake pills in Minnesota. “Each time someone takes a counterfeit pain pill, they are playing Russian roulette with their life.”

The trafficking of counterfeit pills in the Midwest has surged in the past two years, and annual drug overdoses across the country reached an unprecedented new peak last year, according to the U.S. Centers for Disease Control and Prevention. More than 81,000 people had fatal overdoses in a one-year period that ended in May, and illicitly produced fentanyl was the primary factor of the increase.

Local law enforcement officers still are trying to determine the source of the pills that caused the recent fatal overdose of an otherwise healthy young person, Werden said.

“In the meantime, I think it behooves people to be very aware what they might be getting,” he said. “It is highly likely that this individual thought they had purchased oxy, thought they were taking oxy as a painkiller, and instead died.

“I didn’t know when I took this job that I would have to look into a father’s eyes and tell him why his child died.”

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.